Pentazocine (Talwin) intoxication: report of 57 cases

J Emerg Med. 1990 Jan-Feb;8(1):67-74. doi: 10.1016/0736-4679(90)90391-8.

Abstract

Overdose of pentazocine (Talwin), an agonist/antagonist opioid analgesic, is relatively uncommon. Fifty-seven cases occurring over ten years are reported. Twenty-three patients (40%) had ingested only pentazocine and did not have the classic opioid toxidrome of CNS and respiratory depression with miosis. Most patients were awake, and no patient had a respiratory rate below 12/minute. Other findings included: grand mal seizures, hypertension, hypotonia, dysphoria, hallucinations, delusions, and agitation. Eleven of 23 patients received IV naloxone (0.4-2.4 mg), but only two showed improvement. Thirty-four patients (60%) had coingested pentazocine with one to five additional substances. Patients who had ingested pentazocine with alcohol, a sedative/hypnotic drug, or an antihistamine, showed increased toxicity, including apnea, deep coma, and recurrent seizures. One patient developed opioid pulmonary edema. One patient died. Three of five patients with coma and inadequate respirations responded to IV naloxone in doses of 0.4 to 1.2 mg.

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Drug Overdose
  • Female
  • Humans
  • Male
  • Middle Aged
  • Pentazocine / pharmacokinetics
  • Pentazocine / poisoning*

Substances

  • Pentazocine